Winter Storm, Davis / Apache Mountains Area
- When
- December 1, 12:00 AM CST to 12:00 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Reported by
- Public
Four inches of snow accumulated in and near Fort Davis from 11/30/09 to 12/01/09.
A strong upper level low moved over New Mexico, and along with a strong cold front, resulted in a mix of rain, freezing rain, sleet and snow across southeast New Mexico and west Texas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong upper level low moved over New Mexico, and along with a strong cold front, resulted in a mix of rain, freezing rain, sleet and snow across southeast New Mexico and west Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 30, 11:32 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1132 PM CST MON NOV 30 2009
.DISCUSSION...
THE 06Z AVIATION FORECAST DISCUSSION HAS BEEN INCLUDED BELOW.
&&
.AVIATION...
WIDESPREAD RAIN MIXED WITH SLEET CURRENTLY MOVING NORTH ACROSS TRANS
PECOS AND PERMIAN BASIN. SOUTHEAST NEW MEXICO HAS HAD MORE OF A
RAIN/SNOW MIX. EXPECT PRECIP TO SLOWLY CHANGE OVER TO SNOW DURING
THE NIGHT WITH CONDITIONS WORSENING TO LOW IFR CATEGORY. DO NOT
EXPECT MUCH IMPROVE UNTIL AFTERNOON AND FROM WEST TO EAST.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL 11 AM MST TUESDAY FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS.
HIGH WIND WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WINTER STORM WARNING UNTIL 5 PM MST TUESDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...WINTER STORM WARNING UNTIL NOON CST TUESDAY FOR THE FOLLOWING
ZONES... DAVIS/APACHE MOUNTAINS AREA...MARFA PLATEAU...VAN
HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR THE FOLLOWING
ZONES... ANDREWS...GAINES...LOVING...REEVES COUNTY AND
UPPER TRANS PECOS.
WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST TUESDAY FOR THE
FOLLOWING ZONES... BORDEN...CRANE...DAWSON...ECTOR...
HOWARD...MARTIN...MIDLAND...PECOS...WARD...WINKLER.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 259 PM CST MON NOV 30 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-012100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 259 PM CST MON NOV 30 2009 /159 PM MST MON NOV 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT TONIGHT FOR THE GUADALUPE AND DAVIS MOUNTAINS...MARFA PLATEAU...VAN HORN/HIGHWAY 54 CORRIDOR... SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...FAR WESTERN PERMIAN BASIN AND THE NORTHWESTERN PERMIAN BASIN. SNOW WILL CONTINUE OVER THE GUADALUPE AND DAVIS MOUNTAINS THIS EVENING... WHILE A MIXTURE OF SNOW...FREEZING RAIN AND SLEET IS EXPECTED OVER THE ADJACENT PLAINS. THE PRECIPITATION IS EXPECTED TO TRANSITION TO SNOW ACROSS THE ABOVE MENTIONED AREAS LATE THIS EVENING. SNOWFALL AMOUNTS THROUGH TONIGHT WILL BE HEAVIEST ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...WHERE UP TO 8 INCHES OF SNOW REMAIN POSSIBLE. SNOWFALL AMOUNTS ACROSS THE ADJACENT PLAINS WILL GENERALLY FALL IN THE 2 TO 4 INCH RANGE THROUGH TONIGHT. FARTHER EAST ACROSS THE PERMIAN BASIN AND LOWER TRANS PECOS...A MIXTURE OF RAIN...SNOW AND SLEET IS EXPECTED THIS EVENING INTO EARLY TUESDAY MORNING. THE PRECIPITATION IS EXPECTED TO TRANSITION TO SNOW LATE TONIGHT...WITH GENERALLY 1 TO 3 INCHES OF ACCUMULATION EXPECTED. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE MENTIONED AREA BEGINNING EARLY TUESDAY MORNING. TRAVEL CONDITIONS WILL LIKELY DETERIORATE ACROSS MUCH OF THE REGION TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINTRY PRECIPITATION WILL CONTINUE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...MARFA PLATEAU...VAN HORN/HIGHWAY 54 CORRIDOR... SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS AND MUCH OF THE PERMIAN BASIN ON TUESDAY. WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES REMAIN IN EFFECT FOR MUCH OF THE AREA INTO THE LATE AFTERNOON. TRAVEL CONDITIONS WILL LIKELY REMAIN POOR ACROSS MUCH OF THE AREA ON TUESDAY INTO EARLY WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
3 winter storm, 1 winter weather. Local standard time, as filed.
Four inches of snow accumulated in and near Fort Davis from 11/30/09 to 12/01/09.
Eight inches of snow accumulated at the Mcdonald Observatory from 11/30/09 to 12/01/09. The Observatory is located 9 miles northwest of Fort Davis.
Two inches of snow accumulated in and near Marfa from 11/30/09 to 12/01/09.
The El Paso and Odessa Divisions of the Texas Department of Transportation reported|Interstate Highway 10 closed from the merger of Interstate Highway 10 and Interstate Highway 20, 40 miles west of Pecos, to Mile Marker 170 or 6 miles west of Kent due to jack-knifed tractor trailer trucks on the icy highways. Eastbound Interstate 10 traffic was stopped at Van Horn and westbound traffic was stopped at Fort Stockton or Balmorhea for most of the morning. Westbound Interstate Highway 20 traffic was stopped at Pecos.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208537, 208539, 208540, 208625.